Helen (not her real name) is a 93-year-old female admitted to SNF after hospitalization for weakness, diarrhea, and hyponatremia. Her Na+ was 117. She had been put on a “water pill” (neither she nor the hospitalists could identify which diuretic) about 6 months ago for mild ankle edema.

Question A: What is a major (if not the major) cause of hyponatremia in this population? Thiazide diuretics. I’ve seen this story way too many times in the last 25 years. If someone (particularly an elderly woman) has a baseline Na+ around 130, she should not be on a thiazide. We can almost always find alternative treatments for HTN and/or edema. One can bet that AH had a baseline Na+ around 128-130 on the thiazide, then had a bout of diarrhea that lead to a dangerously low Na+. Whenever you find someone with a Na+ around 130, look for the thiazide and, if it is on their med list, find a way to DC it. The exception would be the senior who insists on taking the thiazide while knowing the risk involved. in this case, it’s important that the senior agree to close f/u of the BMP and inform the PCP if/when she has an acute illness associated with fluid loss.

Question B: Does Helen have an early dementia or MCI? There is no hint of a dementia in the hospital notes, yet a SLUMS score from the SNF is recorded as 19/30. It’s unlikely that this score represents a false positive. Something is going on. Do I need to sort this out when I first see Helen and address 10 different problems? No, not at all. However, I do need to note this and expect our team to at least address this in more detail sometime during her stay in SNF.

Hyponatremia in 93-year-old female

One thought on “Hyponatremia in 93-year-old female

  • June 26, 2014 at 4:19 pm
    Permalink

    Question A: Yeah, this was indeed a mistake. I’m actually doing a national lecture next month on the new JNC VIII guidelines and you can bet I’m going to discuss the eccentricities geriatric adults bring to the table. Like they’re all hyponatremic so the thought to use a thiazide diuretic first line could be dangerous, ss was the case with this patient. The new guidelines, adopted from stopp/start (Europe) are wonderful.

    Question B: I like this.

Comments are closed.